Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Side effects, high blood pressure medication

10/23/2006

Question:

For the past 5 yrs, I have taken dieuretics to lower my HBP. My dr. had prescribed Lisinopril but I could not stand the dry cough. For the past 5 days, I have taken Cozzar but again, find the side effects intolerable. Still have dry coughing, but now fatigue and headaches. I am concerned about long-term effects of this medication on other organs. Could you elaborate a little on this worry for me.

For 2 days after stopping Lisinopril, prior to beginning Cozzar, my BP was 176/101. With Cozzar, within 4 hours, my BP was 136/84 and next day, 127/75.

I would like to begin a homeopathic BP formula & have researched some interesting information. Can you please advise if I should gradually wean myself off the Cozzar while taking any natural product, or if I take both at the same time, will my BP go too low?

High Blood Pressure is a terrible condition that I know needs to be controlled but I am equally scared of the prescription drug side effects. I am 63 yrs old & also taking Advair for COPD.

I look forward to your response & thank you for your consideration.

Answer:

It appears that Cozaar is working very well for you.  A blood pressure of 125/75 is near optimal.  Cozaar is an angiotensin receptor blocker.  This class of agents is effective and well tolerated and generally doesn't cause a cough.

If you experience side effects with Cozaar, you may consider switching to another angiotensin receptor blocker like Diovan or Atacand.  If those give you side effects as well, you can switch to another class of agents like calcium channel blockers, or a combination diuretic like Maxzide or Dyazide.

Hypertension greatly increases your risk for stroke, heart attack and heart failure.  There is very strong evidence that lowering blood pressure with medication reduces that risk.  The newer antihypertensive drugs are exceptionally safe and well tolerated.  If you are hypertensive, you will have to take medication for the rest of your life.

Homeopathic formulas are by definition unproven, and most are ineffective.  Furthermore, many of these preparations are expensive.  You are better off taking an FDA approved drug, which has been tested for safety and efficacy.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati